Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jun 10, 2009, 11:43 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2009, 11:43 PM CDT (04:43 UTC)
- Expired
- Jun 11, 2009, 5:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 11:44 PM CDT | FLASH FLOOD | 9 Nw Stockton, KS | BRIDGE NEAR ROAD A AND ROAD 14 WAS 8 INCHES UNDER WATER. 5 INCHES OF RAIN HAS FALLEN IN THIS AREA. |
| Jun 11, 12:40 AM CDT | FLASH FLOOD | 11 Nw Stockton, KS | RECEIVED OVER 5 INCHES OF RAIN AT INTERSECTIN OF ROAD A AND ROAD 12. FRONT YARD OF RESIDENCE WASHED OUT...INCLUDING PART OF CHICKEN COOP. |
| Jun 11, 12:45 AM CDT | FLASH FLOOD | 8 N Stockton, KS | LOGS STREWN ALONG HIGHWAY 183 100 YARDS NORTH OF BOW CREEK BRIDGE. WATER HAS SINCE RECEDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGID 110443
FFWGID
KSC147-163-111030-
/O.NEW.KGID.FF.W.0002.090611T0443Z-090611T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1143 PM CDT WED JUN 10 2009
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS
SOUTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 530 AM CDT
* AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. RADAR INDICATES THAT 3 TO 5 INCHES OF RAIN HAVE FALLEN SOUTH
OF GLADE AND NORTH OF STOCKTON. THIS COULD CAUSE FLASH FLOODING
ALONG HIGHWAY 183 AS WELL AS ON MANY OF THE AREA RURAL ROADWAYS.
RADAR ALSO INDICATES THAT ANOTHER HEAVY THUNDERSTORM NEAR DAMAR HAS
PRODUCED AROUND 2 TO 4 INCHES OF RAIN.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DAMAR...GLADE...KIRWIN...PALCO...STOCKTON...WEBSTER STATE PARK AND
WOODSTON.
EARLIER REPORTS FROM LAW ENFORCEMENT INDICATED STANDING WATER ON
HIGHWAY 183 BETWEEN GLADE AND STOCKTON. THIS COULD TURN INTO A FLASH
FLOOD SITUATION AS HEAVY RAINFALL CONTINUES ACROSS THE WARNED AREA
AND RUNOFF INCREASES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3955 9959 3973 9937 3973 9907 3945 9906
3922 9960
$$
WESELY2 follow-up statements
000
WGUS73 KGID 110928
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
428 AM CDT THU JUN 11 2009
KSC147-163-111030-
/O.CON.KGID.FF.W.0002.000000T0000Z-090611T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS KS-ROOKS KS-
428 AM CDT THU JUN 11 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN ROOKS AND
SOUTHEASTERN PHILLIPS COUNTIES UNTIL 530 AM CDT...
AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED
WEATHER SPOTTERS INDICATED STORM TOTAL RAINFALL AMOUNTS AS HIGH AS 3
TO 6 INCHES.
THE RECENT HEAVY RAINFALL WILL CONTINUE TO RESULT IN FLASH FLOODING
OF AREA CREEKS...STREAMS...AND RIVERS. RURAL COUNTY ROADS WILL BE
MOST SUSCEPTIBLE TO FLOODING ALONG THE FOLLOWING RIVERS...CREEKS AND
THEIR TRIBUTARIES...
THE NORTH FORK OF THE SOLOMON NEAR GLADE...
SOUTH FORK OF THE SOLOMON FROM DAMAR TO WOODSTON...
BOW CREEK...DOUGLAS CREEK...BUROS CREEK...LUCKY CREEK...AND SPRING
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3955 9959 3973 9937 3973 9907 3945 9906
3922 9960
$$
WESELY000
WGUS73 KGID 111024
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
524 AM CDT THU JUN 11 2009
KSC147-163-111039-
/O.EXP.KGID.FF.W.0002.000000T0000Z-090611T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS KS-ROOKS KS-
524 AM CDT THU JUN 11 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN ROOKS AND
SOUTHEASTERN PHILLIPS COUNTIES WILL BE ALLOWED TO EXPIRE AT 530 AM
CDT...
THE THREAT FOR FLASH FLOODING HAS ENDED. HOWEVER...AREAL AND RIVER
FLOODING WILL CONTINUE TO BE A PROBLEM ALONG AND NEAR BOW
CREEK...AND THE SOUTH FORK OF THE SOLOMON RIVER AND ITS TRIBUTARIES.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3955 9959 3973 9937 3973 9907 3945 9906
3922 9960
$$
KBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 6:25 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 10, 6:25 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 625 PM CDT WED JUN 10 2009 .AVIATION...00Z TAF. MAIN CHALLENGE FOR THE TAF PERIOD IS LOW CLOUDS AND TIMING OF RAIN SHOWERS THIS EVENING AND TONIGHT. STRATUS CLOUDS HAVE CONTINUED TO REMAIN OUT OF THE KGRI AREA AND VFR CONDITIONS CONTINUE. WILL GO WITH A PERSISTENCE FORECAST FOR THE NEXT FEW HOURS...THEN EXPECTING A LINE OF SHOWERS THAT ARE DEVELOPING 40 MILES SOUTH OF THE TERMINAL TO MOVE INTO THE AREA. NOT EXPECTING ANY THUNDER WITH THIS PRECIPITATION AS LOW CLOUDS HAVE LIMITED HEATING TO DESTABILIZE THE ATMOSPHERE SUFFICIENTLY TO CREATE THUNDER. THE BAND OF RAIN SHOULD BRING A DECREASE IN CEILING HEIGHT AND VISIBILITY AS THE AIR BECOMES SATURATED. LOW CLOUDS ARE EXPECTED TO PERSIST OVERNIGHT AND INTO MID MORNING BEFORE GRADUALLY LIFTING TO VFR CONDITIONS AGAIN. && .PREV DISCUSSION... / ISSUED 338 PM CDT WED JUN 10 2009/ SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. MAIN FOCUS FOR THE SHORT TERM IS TIMING OF CONVECTION TONIGHT THROUGH THURSDAY NIGHT. A SHORTWAVE TROUGH LIFTING NORTHEAST FROM NORTHEAST NEW MEXICO WILL INTERACT WITH A FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA/NORTHERN KANSAS TO PRODUCE SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT. LAPS DATA INDICATES AN INSTABILITY AXIS OF NEAR 700 J/KG IN THE VICINITY OF THE BOUNDARY. KUEX ALREADY INDICATES ONSET OF CONVECTION ACROSS NORTHERN KANSAS...WITH ANOTHER CELL NEAR THE PLATTE RIVER. CONVECTION SHOULD CONTINUE TO INCREASE IN COVERAGE DURING THE EVENING AND OVERNIGHT IN ISENTROPIC LIFT AS INDICATED ON THE 305K SURFACE AHEAD OF THE APPROACHING WAVE...AND IN DYNAMICS ASSOCIATED WITH THE WAVE ITSELF TONIGHT. DO NOT EXPECT MUCH IN THE WAY OF SEVERE WEATHER GIVEN THE MARGINAL INSTABILITY AND WEAK SHEAR PROFILE. THE TRACK OF THE MID LEVEL WAVE GIVES BEST CHANCES FOR PRECIPITATION ACROSS OUR SOUTHERN ZONES. PRECIPITABLE WATER VALUES AVERAGE OVER AN INCH ACROSS OUR EAST SOUTHEASTERN ZONES AND LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH IS POSSIBLE. CONVECTION WHICH DEVELOPS TONIGHT MAY LINGER ACROSS OUR SOUTHEAST CWA THURSDAY MORNING...HOWEVER BY THIS TIME...INSTABILITY RAPIDLY SHIFTS TO OUR SOUTH WITH JUST SHOWERS LINGERING FOR THE MORNING ON THURSDAY. MODELS CONTINUE TO INDICATE SOME POTENTIAL FOR FOG DEVELOPMENT LATE TONIGHT INTO THURSDAY MORNING WITH RESIDUAL LOW LEVEL MOISTURE. TEMPERATURES ON THURSDAY WILL STILL BE UNSEASONABLY COOL IN A SIMILAR AIRMASS WITH WEAK MIXING AND ABUNDANT CLOUDS. ANOTHER WAVE APPROACHES FROM THE WEST THURSDAY AFTERNOON AND CROSSES OUR REGION THURSDAY NIGHT...BRINGING YET ANOTHER ROUND OF PRECIPITATION. LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. THE MAIN ISSUE IN THE EXTENDED PERIOD WILL BE THE CHANCE OF THUNDERSTORMS. THE EXTENDED PERIOD WILL HAVE A TROUGH ACROSS THE WESTERN UNITED STATES WITH A SOUTHWESTERLY FLOW ACROSS THE CENTRAL PLAINS. THIS WILL BRING PERIODIC WAVES ACROSS THE REGION...THE TIMING OF WHICH WILL BE DIFFICULT TO NAIL DOWN. OVERALL...WILL CARRY 20-30 PERCENT CHANCES OF SHOWERS/THUNDERSTORMS DURING MUCH OF THE EXTENDED PERIOD. THE THOUGHT IS TO TRY AND CONVEY THAT THE PATTERN WILL BE UNSETTLED...BUT CONFIDENCE IN THE DETAILS IS LOW...AND IT WILL NOT BE CONSTANTLY RAINING. AFTER COLLABORATION WITH SURROUNDING OFFICES IT WAS DECIDED TO DRY IT OUT TOWARDS THE END OF THE EXTENDED PERIOD...BUT WITH THE SOUTHWEST FLOW PERSISTING ALOFT...THAT COULD EASILY CHANGE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EDDY
Hazardous weather outlook, Jun 10, 11:37 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1137 PM CDT WED JUN 10 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1137 PM CDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS NORTH CENTRAL KANSAS AND ALONG AND SOUTH OF HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA. LOCALLY HEAVY RAIN IN EXCESS OF 2 INCHES IS POSSIBLE IN THIS SAME AREA...WHICH MAY CREATE LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. INTERMITTENT THUNDERSTORM CHANCES EXIST THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER RAINFALL REPORTS WOULD BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Jun 10, 11:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1131 PM CDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HEAVY RAIN OXFORD 40.25N 99.63W
06/10/2009 M5.00 INCH FURNAS NE EMERGENCY MNGR
&&
KBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 12:10 AM CDT | River Flood Warning | GID | Rooks | 33 hr |
| Jun 11, 2:15 AM CDT | Areal Flood Advisory | GID | Osborne, Rooks | 6 hr |
| Jun 11, 2:53 AM CDT | River Flood Warning | GID | Phillips | 25 hr |
| Jun 11, 4:15 AM CDT | Areal Flood Warning | GID | Osborne, Rooks | 12 hr |
| Jun 11, 2:43 PM CDT | Flood Watch | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 7 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.